Kansas, 2008

Flash Flood in Kansas, August 9, 2008

August 9, 2008 · NWS GLD · 1 event in 1 county or zone

Heavy rainfall occurring overnight resulted in damage to county roads west of St Francis. One county bridge and several culverts were washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Heavy rainfall occurring overnight resulted in damage to county roads west of St Francis. One county bridge and several culverts were washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 8, 9:10 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 8, 9:10 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM MDT FRI AUG 8 2008

.UPDATE...
903 PM MDT FRI AUG 8 2008

ORGANIZED MCS CONTINUES TO SLIDE TO SOUTHEAST OUT OF
COLORADO...WITH AREA OF CONVECTION DEVELOPING IN WAA AREA AHEAD OF
APPROACHING H5 SHORTWAVE TROUGH. RUC ANALYSIS INDICATES THAT
INSTABILITY AXIS EXISTS FROM YUMA TO LEOTI...AND ALTHOUGH COOLING
MAY STABILIZE THE ATMOSPHERE...THINK FORCING AHEAD OF THE MCS
SHOULD BE ABLE TO OVERCOME INHIBITION OVER THE NEXT SEVERAL HOURS.
WITH PRECIP ONGOING IN WAA...THINK THIS WILL CONTINUE OVERNIGHT AS
H5 TROUGH MOVES ACROSS THE AREA. HYDRO CONCERNS ARE HIGH TONIGHT
AS WELL...ESPECIALLY OVER COLORADO ZONES...BUT WITH PRECIP JUST
OUTSIDE THE AREA WILL HANDLE THINGS WITH WARNINGS AND NOT ISSUE A
LATE WATCH.

JRM
&&

.DISCUSSION...

HOT AUGUST DAYS IS NOT WHAT YOU WOULD TITLE THE TRI-STATE REGION
RIGHT NOW. A SERIES OF SHORTWAVE TROUGHS HAVE BEEN RIDING OVER THE
PERIPHERY OF THE H5 RIDGE CENTERED OVER THE FOUR CORNERS REGION. LOW
CLOUD DECK HAS NOT LIFTED MUCH THIS AFTERNOON KEEPING TEMPERATURES
GENERALLY IN THE LOW TO MID 70S WITH DEWPOINTS IN THE MID/UPPER
60S. NAM SOUNDING THIS AFTERNOON HAS PW VALUES AT 1.70 INCHES-
WHICH IS APPROXIMATELY 200% OF NORMAL.

CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS INCREASING THIS
AFTERNOON WITH THUNDERSTORMS DEVELOPING OVER THE FRONT RANGE AND
TRACKING EAST. SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN
COVERAGE THIS AFTERNOON/EVENING WITH INCREASED INSTABILITY AND
WILL CONTINUE THROUGH THE NIGHT. RECENT RAINFALL COMBINED WITH
COOLER TEMPERATURES AND THIS ABUNDANT MOISTURE IN PLACE...HAVE
ADDED PATCHY FOG IN THE FORECAST FOR TONIGHT THROUGH TOMORROW
MORNING. EXPECT CHANCE OF SHOWERS/THUNDERSTORMS TO REMAIN THROUGH
LATE SATURDAY EVENING/EARLY SUNDAY MORNING.

RIDGE AMPLIFIES SUNDAY  AHEAD OF A PACNW LOW MOVING ONSHORE OVER BC.
SUNDAY SHOULD BE MOSTLY DRY WITH SUBSIDENCE IN PLACE...HOWEVER AS
THE LOW CONTINUES TRANSLATING EAST THE H5 RIDGE BREAKS DOWN ALLOWING
MORE CHANCES FOR PRECIPITATION TO MOVE INTO THE AREA. H5 FLOW WILL
BE MAINLY ZONAL THROUGH THE REST OF THE FORECAST PERIOD ALLOWING
MORE SHORTWAVE TROUGHS TO MOVE OVER THE AREA. THIS SHOULD KEEP ON
AND OFF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE
EXTENDED.
&&

.AVIATION...
527 PM MDT FRI AUG 8 2008

THUNDERSTORMS OVER EASTERN COLORADO SHOULD HAVE MINIMAL IMPACT ON
THE TRI STATE REGION...AS COVERAGE APPEARS TO BE ON A DOWNWARD
TREND. THERE IS HOWEVER A COMPLEX OF THUNDERSTORMS OVER WESTERN
NEBRASKA WHICH COULD IMPACT KMCK AS EARLY AS 04Z. THE OTHER
CONCERN IS FOG AND STRATUS DEVELOPMENT...THOUGH THE WINDS ARENT AS
FAVORABLE AS LAST NIGHT THE ATMOSPHERE REMAINS VERY CLOSE TO
SATURATION AT LOW AND MID LEVELS. EXPECT DEVELOPMENT TO HAPPEN
QUICKLY AFTER SUNSET. THERE IS ANOTHER CHANCE FOR THUNDERSTORM
DEVELOPMENT TOMORROW...MAINLY AFTER 18Z.

SFJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 8, 10:50 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM MDT FRI AUG 8 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 PM MDT FRI AUG 8 2008 /1150 PM CDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN
COLORADO SPREADING EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST
NEBRASKA THIS EVENING. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK
WITH CONTINUED CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 8, 11:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1148 PM MDT FRI AUG 8 2008

KSZ014-090615-
THOMAS-
1248 AM CDT SAT AUG 9 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF GEM...OR NEAR GEM...AND MOVING
NORTHEAST AT 14 MPH.

HEAVY RAIN...PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM

The radar

The Goodland radar (KGLD), 50 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cheyenne

When
August 9, 12:00 AM CST to 6:00 AM CST
Where
Cheyenne County, 8 mi W of St Francis to 8.49 mi W of St Francis
Cause
Heavy Rain
Property damage
$60,000
Reported by
Newspaper
Coordinates
39.770, -101.951

Heavy rainfall resulted in flash flooding near Roads P and 6 west of St Francis. One bridge and several culverts were destroyed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130690.